The Effect of Garcin® in Preventing AntiTB-Induced Hepatitis in Newly Diagnosed Tuberculosis Patients

Document Type: Supplement (special issue)

Authors

1 Clinical Tuberculosis and Epidemiology Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran

2 1-Clinical Pharmacy Department, School of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran. 2-Chronic Respiratory Diseases Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran.

3 Chemical Injuries Research Center, Baqiyatallah University of Medical sciences, Tehran, Iran.

4 Chronic Respiratory Diseases Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran

5 Chronic Respiratory Disease Research Center, NRITLD, Masih Daneshvari Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran.

Abstract

Adverse effects of antituberculosis agents such as hepatotoxicity may reduce treatment effectiveness, because they significantly contribute to nonadherence and eventually result in treatment failure, relapse or the emergence of drug resistance. Garlic is an ancient herbal substance, which its effectiveness on isoniazid and rifampicin-induced hepatic injury in animal models has been demonstrated (1).
In the present study a randomized, double blind, placebo-controlled, parallel group clinical trial was designed to assess the effect(s) of garlic tablets (1000 mg daily) administered for two weeks orally. Fifty eight newly diagnosed, smear positive pulmonary tuberculosis patients, with age ranges between 18-65 years old, were randomly allocated into two groups. Each patient received either garlic or placebo tablets for the first two weeks of tuberculosis treatment.
Of total 58 patients, 31 received garlic tablets while 27 received placebo. No significant difference was found between the two groups regarding age, sex, nationality, smoking, underlying diseases and opium usage. During 8 weeks of anti-TB (antituberculosis) treatment, 8 (13.0%) patients developed drug-induced hepatotoxicity (DIH). Of them, 6 (75%) occurred in the first two weeks of treatment. Fifty percent of the patients who developed DIH were in garlic group. Results indicated no significant difference between groups in developing DIH (p=1.000).
We could not show a significant role in preventing DIH by 1000 mg daily garlic administration.

Keywords

Main Subjects